Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the free boundary of a quasivariational inequality arising in a problem of quality control

Author: Avner Friedman
Journal: Trans. Amer. Math. Soc. 246 (1978), 95-110
MSC: Primary 93E20; Secondary 49A29, 62N10
MathSciNet review: 515531
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In some recent work in stochastic optimization with partial observation occurring in quality control problems, Anderson and Friedman [1], [2] have shown that the optimal cost can be determined as a solution of the quasi variational inequality

\begin{displaymath}\begin{gathered}Mw\left( p \right)\, + \,f\left( p \right)\, ... ... \,\psi \left( {p;\,w} \right)} \right)\, = \,0 \end{gathered} \end{displaymath}

in the simplex $ {p_i}\, > \,0$, $ \sum\nolimits_{i\, = \,1}^n {{p_i}\, = \,1} $. Here f, $ \psi $ are given functions of p, $ \psi $ is a functional of w, and M is a given elliptic operator degenerating on the boundary. This system has a unique solution when M does not degenerate in the interior of the simplex. The aim of this paper is to study the free boundary, that is, the boundary of the set where $ w\left( p \right)\, < \,\psi \left( {p;\,w} \right)$.

References [Enhancements On Off] (What's this?)

  • [1] R. F. Anderson and A. Friedman, A quality control problem and quasi variational inequalities, J. Rational Mech. Anal. 63 (1977), 205-252. MR 0456857 (56:15077)
  • [2] -, Multi-dimensional quality control problems and quasi variational inequalities, Trans. Amer. Math. Soc. 246 (1978), 31-76. MR 515529 (80f:93086a)
  • [3] A. Bensoussan, H. Brezis and A. Friedman, Estimates on the free boundary for quasi variational inequalities, Comm. Partial Differential Equations 2 (1977), 297-321. MR 0473509 (57:13175)
  • [4] A. Bensoussan and A. Friedman, On the support of the solution of a system of quasi variational inequalities, J. Math. Anal. Appl. (to appear). MR 510477 (80g:49011)
  • [5] A. Bensoussan and J.-L. Lions, Contrôle impulsionnel et temps d'arrêt inéquations variationnelles et quasi-variationnelles d'évolution, Cahiers de mathématiques de la décision, no. 7523, Université Paris 9, Dauphine, 1975.
  • [6] H. Brezis, Solutions with compact support of variational inequalities, Uspehi Mat. Nauk SSSR 29 (176) (1974), 103-108 = Math. Surveys 29, no. 2, 103-108. MR 0481460 (58:1576)
  • [7] L. A. Caffarelli, The regularity of the free boundaries in higher dimensions, Acta Math. (to appear). MR 0454350 (56:12601)
  • [8] L. A. Caffarelli and N. M. Riviere, Smoothness and analyticity of free boundaries in variational inequalities, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 3 (1976), 289-310. MR 0412940 (54:1061)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 93E20, 49A29, 62N10

Retrieve articles in all journals with MSC: 93E20, 49A29, 62N10

Additional Information

Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society